Maryland, 2003

Flash Flood in Maryland, August 12, 2003

August 12, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 11:28 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 11:28 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT TUE AUG 12 2003

WL UPDATE ZNS TO REMOVE MENTION OF MRNG FOG. WL ALSO RAISE AFTN MAX
TEMPS A BIT. NO CHGS TO LTR PDS FOR NOW.

FCSTID =   14

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 12, 4:00 AM EST, 10 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS
THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT
DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD
TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY
EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 2:08 PM EST, 37 minutes before
WVZ041-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT TUE AUG 12 2003

...HEAVY DOWNPOURS ACROSS TUCKER COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUCKER COUNTY THROUGH
5:00 PM. SOME OF THE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND
GUSTY WINDS. THE PERIODS OF HEAVY RAIN MAY PRODUCE FLOODING IN POOR
DRAINAGE AREAS AND PONDING OF WATER ON ROAD SURFACES.

STAY TUNED TO WEATHER RADIO FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
August 12, 2:45 PM EST to 3:15 PM EST
Where
Garrett County, 3 mi E of Redhouse
Reported by
EMERGENCY MANAGER
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

Flooding on Wilson Carolla Rd near Table Rock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334786.